Hail, Christian
- When
- May 22, 2:45 PM CST
- Where
- Christian County, 1 mi E of Crofton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.050, -87.462
A strong thunderstorm tracked southeast across the Pennyrile region of western Kentucky. The storm occurred just ahead of a cold front as it crossed the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong thunderstorm tracked southeast across the Pennyrile region of western Kentucky. The storm occurred just ahead of a cold front as it crossed the Lower Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 22, 12:05 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 105 PM CDT Thu May 22 2014 .SHORT TERM...(Tonight through Saturday night) Issued at 100 PM CDT THU MAY 22 2014 Like SPC, we see weak forcing and some ridging/capping inhibiting storm and even cu development thus far this pm. We'll continue to monitor closely and carry going low pops for gen and slgt risk zones across area this pm into tonight. After tonight, drier air wedges (more firmly) into northern/eastern ptns FA as Surface High settles across upper Wabash River valley. Meanwhile ridging builds westward of Mississippi River valley. Moisture spilling overtop ridge could affect small pops along disintegrating boundary, esp with diurnal aid, so we'll continue carrying its mention thru the day tmrw, but it's pivot westward and southward with diminishing strength results in its ultimate demolition/removal by this weekend. 80s/60s rule but gradual cool off of column as that high settles down does result in some 50s/70s, namely northern/eastern ptns FA. .LONG TERM...(Sunday through Thursday) Issued at 100 PM CDT THU MAY 22 2014 The closed low, centered in Southern California this morning, will serve as the primary weather maker by the middle of next week. However, thermal profiles associated with the upper level ridge axis over the WFO PAH forecast area will likely inhibit and significant convective development through at least Monday night. As advertised in the extended forecast model discussion from WPC yesterday, the slower movement of this closed low is likely to be the better solution. The 00z-06z GFS and GEM guidance show a noticeable difference in the strength and orientation of the ridging around the closed low as it moves into OK/TX panhandles and western Kansas on Tuesday. However, with either solution, most of the differential vorticity remains close to the upper low, moving more north than northeast toward the WFO PAH forecast area. For now, have tried to keep lower or nil PoPs in place during the daytime hours on Tuesday. By Tuesday night, both the GFS (taking the upper low southeast under the ridge) and the GEM (moving the low to the northeast, but elongating it north to south) diverge in the movement and depth of the closed low or trough. The net effect is still to introduce at least chance PoPs/Weather into the area Tuesday Night. From Tuesday night into Thursday, the degree of instability becomes variable and may be subject to more mesoscale influences (e.g. MCS's) during the time period. Given the mean south/southeasterly fetch, moisture should not be an issue. With this package, a 30 to 40 percent chance PoP will dominant the day/night time periods for now. Little significant temperature changes due to the combination of moisture and variable cloud cover during the period. && .AVIATION... Issued at 100 PM CDT THU MAY 22 2014 Low VFR cu field is developing and there may be some AC bases around as well thru the pm hours. Cirrus shield overtop that. The diurnally aided clouds should dissipate with the setting sun, leaving only a higher mid or high cloud overnight. Upstream mid cloud bases move in during the planning period. Pops are low enough at terminal airfields to preclude mention, but cannot be ruled out altogether. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 451 AM CDT THU MAY 22 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 451 AM CDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS SOUTHERN PORTIONS OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY. THE SLIGHT RISK AREA IS GENERALLY ALONG AND SOUTH OF A LINE FROM PIEDMONT MISSOURI TO PADUCAH AND MADISONVILLE KENTUCKY. DAMAGING WIND AND LARGE HAIL WILL POSE THE MAIN STORM RISKS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE FRIDAY...PRIMARILY ACROSS SOUTHEAST MISSOURI AND FAR WESTERN KENTUCKY...THEN AGAIN SATURDAY IN THE OZARK FOOTHILLS OF SOUTHEAST MISSOURI. WHILE AN ISOLATED STRONG STORM IS POSSIBLE...SEVERE STORMS ARE NOT ANTICIPATED. INCREASING CHANCES OF THUNDERSTORMS ARE FORECAST FROM TUESDAY THROUGH WEDNESDAY NIGHT. ALTHOUGH LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN...A STRAY STRONG TO SEVERE STORM CANNOT BE RULED OUT...ESPECIALLY IN THE HEAT OF THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN AND NEAR THE SLIGHT RISK AREA THIS AFTERNOON AND EVENING.
The Ft Campbell radar (KHPX), 38 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512312, 512313.